| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Nutritional Supplements
May 2002

Q. I am a 20-year-old male. I am regularly involved in vigorous physical activities. I have been working out (weight lifting) for several years and still have the unwanted fat around the lower stomach and the thighs. I was thinking of taking the fat burner pill "stacker 2" and I was wondering, with my physical activeness, will there be any increased health risks that I should be concerned with? Also is okay to to take other supplements with this as well, such as a protein supplement?

A. There are numerous products on the market which advertise benefits such as weight loss and strength increases. Since these are sold as nutritional supplements and not medications, they do not come under the stict guidelines of the FDA which requires extensive testing as to safety and effectiveness, so the claims you read are just that, advertising. The specific product mentioned contains caffeine (200 milligrams, equivalent to about 2 strong cups of coffee) and ephedrine, a stimulant that has been associated with strokes and heart attacks. So there is no definite guarantee of safety concerning this and most such supplements.

Regarding the fat loss, weight loss in general will cause fat reduction, yet some people who are at a desirable weight still have fat deposits in certain areas. This probably has a genetic basis and may not resolve despite your best efforts at diet and exercise.

High protein intake may result in excess calories and lead to weight gain. Metabolic studies show that protein needs for a strength-trained athlete are about 1.5 grams of protein per kilogram of body weight per day. This is equivalent to a 4-5 ounce serving of meat per day for a 200 pound person!

http://www.familydoctor.org/cgi-bin/altcaredex_search2.pl

http://vm.cfsan.fda.gov/~dms/fdsupp.html

Disclaimer Back to Ask the Medical Experts